Free
Correspondence  |   August 1996
After Transdermal Fentanyl: Acute Toxic Delirium or Central Anticholinergic Syndrome?
Author Notes
  • Professor of Anesthesiology and Intensive Care Medicine, Freie Universitat Berlin, Klinikum Benjamin Franklin, Klinik fur Anaesthesiologie und operative Intensivmedizin, Hindenburgdamm 30, D-12200 Berlin, Germany, Electronic mail: j.link@ukbf.fu-berlin.de.
Article Information
Correspondence
Correspondence   |   August 1996
After Transdermal Fentanyl: Acute Toxic Delirium or Central Anticholinergic Syndrome?
Anesthesiology 8 1996, Vol.85, 436. doi:
Anesthesiology 8 1996, Vol.85, 436. doi:
To the Editor:--Kuzma et al. [1] describe a 14-yr-old boy in a “confusional state” after an increase in the dosage of transdermal fentanyl. Their differential diagnoses comprised neurological, psychiatric, and systemic diseases, as well as endocrinological, metabolic, respiratory, and infectious disorders. Assuming that the adjective “toxic” denotes that the real cause of the observed condition is unknown, no definite conclusion was reached.
The symptom “extreme agitation” described by the authors, in association with fentanyl medication, is compatible, besides others, with the diagnosis “central anticholinergic syndrome”(CAS), as described by Longo [2] after atropine, by Holzgrafe et al. [3] after scopolamine and anesthesia, by Duvoisin and Katz [4] after scopolamine or trihexiphenidyl, and by Granacher and Baldessarini [5] after multiple neuropsychiatric medications. The syndrome has been observed not only with known anticholinergics, but also with anesthetics, hypnotics, sedatives, and opioids. [6] Also, other drugs passing the blood brain barrier (e.g., mefloquine, [7] an antimalarial drug) can cause the syndrome. Because the clinical picture of the syndrome is extremely variable--symptoms ranging from deep coma to extreme agitation--a systematic description is difficult. Unfortunately, no specific laboratory tests are given and the diagnosis can only be confirmed “ex juvantibus.” Treatment with physostigmine, a cholinesterase inhibitor passing the blood brain barrier, in a dosage of 0.03–0.04 mg/kg, has proven to resolve the symptoms promptly. Serious side effects are not reported if the contraindications are obeyed. [3,6] .
The common pathophysiologic basis for the extremely variable symptoms encountered with CAS is an impairment of the central cholinergic transmission. [5] With respect to some opioid analgesics, there is experimental evidence that these substances reduce the release of acetylcholine in the cerebral cortex. [8] For fentanyl, dose dependent binding to muscarinic receptors in the brain has been shown. [9] .
After an increased dosage of fentanyl, the symptoms in the patient described [1] support the tentative diagnosis CAS. It is conceivable that a single injection of physostigmine would have resolved the condition. By doing so, nothing is lost if CAS is not the underlying cause and the condition does not change; in the presence of CAS, the patient is saved from being transferred to the intensive care unit and from costly and time-consuming diagnostic procedures. Central anticholinergic syndrome has been called a “forgotten diagnosis.”* It might be helpful, in a case as described, to include this syndrome in the differential diagnoses.
J. Link, MD; Professor of Anesthesiology and Intensive Care Medicine, Freie Universitat Berlin, Klinikum Benjamin Franklin, Klinik fur Anaesthesiologie und operative Intensivmedizin, Hindenburgdamm 30, D-12200 Berlin, Germany, Electronic mail: j.link@ukbf.fu-berlin.de.
*Torline RL: Central anticholinergic syndrome--the forgotten diagnosis? Anesthesiology Review 1993; 20:47–50
(Accepted for publication May 2, 1996.)
REFERENCES
Kuzma PJ, Kline MN, Stamatos JM, Auth DA: Acute toxic delirium: An uncommon reaction to transdermal fentanyl. ANESTHESIOLOGY 1995; 83:869-71.
Longo VG: Behavioral and electroencephalographic effects of atropine and related compounds. Pharmacol Rev 1966; 18:965-96.
Holzgrafe RE, Vondrell JJ, Mintz SM: Reversal of postoperative reactions to scopolamine with physostigmine. Anesth Analg (Cleve) 1973; 52:921-5.
Duvoisin RC, Katz R: Reversal of central anticholinergic syndrome in man by physostigmine. JAMA 1965; 206:1963-5.
Granacher RP, Baldessarini RJ: Physostigmine. Its use in acute anticholinergic syndrome with antidepressant and antiparkinson drugs. Arch Gen Psychiatry 1975; 32:375-80.
Schneck HJ, Rupreht J: Central anticholinergic syndrome in anesthesia and intensive care. Acta Anaesthesiol Belg 1989; 40:219-27.
Speich RS, Haller A: Central anticholinergic syndrome with the antimalarial drug mefloquine. N Engl J Med 1994; 331:57-8.
Jhamandas K, Phillis JW, Pinsky C: Effects of narcotic analgesics and antagonists on the in vivo release of acetyl-choline from cerebral cortex of the cat. Br J Pharmacol 1971; 43:53-66.
Hustveit O: Binding of fentanyl and pethidine to muscarinic receptors in rat brain. Jpn J Pharmacol 1994; 64:57-9.